MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC AIMING ARM FOR RETROGRADE SPIRAL BLADE LOCKING; GUIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC AIMING ARM FOR RETROGRADE SPIRAL BLADE LOCKING; GUIDE
Catalog Number 03.010.051
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information is unknown.Device is an instrument and is not implanted/explanted.Part 03.010.051, lot 1814506: manufacturing site: (b)(4).Release to warehouse date: march 19, 2008.The device history record shows this lot of pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacturing process.A product investigation was completed: the returned threaded drill was inspected and the complaint was confirmed.Visual inspection performed at customer quality observed slightly nicked portions on inner region of aiming arm cannulation along its mating edge to the inserter shaft.Also, the functional inspection performed observed that the inserter sticks to aiming arm during its removal at certain portions of its length which could possibly be the result of nicked surfaces on both the devices.Therefore, the stuck complaint condition was confirmed.Relevant drawings for the returned instrument were examined.The diameter of the cannulation for spiral inserter measured and was within the specification.Review of the device history record(s) showed that there were no issues during the manufacture of this product, including the material and its properties which would contribute to this complaint condition.While no root cause could be determined, it is likely that the age of the device (over 10 years) and unintended excessive forces encountered by the device during usage/handling could have caused nicked edges which in turn contributed to stuck condition.The guiding blocks and aiming instruments design and clinical risk management (dcrm) document was reviewed found to adequately address the harm of the stuck complaint conditions.During the investigation, no product design or manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported patient underwent a hindfoot arthrodesis procedure on (b)(6) 2018.During the procedure, surgeon opted to use the spiral blade inserter for retrograde/antegrade femoral nails (rafn) for insertion of the spiral blade rather than the midfoot/hindfoot spiral blade inserter.During spiral blade insertion, the spiral blade inserter for rafn broke.The spiral blade was removed and then reinserted after additional drilling of the entry site in the calcaneus.It was also noted, the spiral blade inserter "sticks" when passing the blade through the aiming arm adapter.The surgeon opted to use the spiral blade inserter for retrograde/antegrade femoral nails (rafn) for insertion of the spiral blade rather than the midfoot/hindfoot spiral blade inserter.It is not known if surgery was delayed due to this issue.Patient status is not known.While the returned devices were being inspected by the manufacturer, it was noted that the devices are sticking together and few nicked portions were observed on the adapter mating edges.It was determined that the previously reported concomitant aiming arm adapter should be added as a complained device.This is report 2 of 2 for (b)(4).

Brand Name
AIMING ARM FOR RETROGRADE SPIRAL BLADE LOCKING
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7624829
Report Number2939274-2018-52575
Device Sequence Number16463053
Product Code FZX
UDI-Device Identifier10886982067234
UDI-Public(01)10886982067234
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 04/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.051
Device Lot Number1814506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2018
Initial Date Received by Manufacturer 06/19/2018
Initial Report FDA Received Date06/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;